Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 41, NWS Honolulu, HI

December 23, 2012Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Dec 23, 2012, 3:00 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2012, 3:00 AM HST (13:00 UTC)
Expired
Dec 24, 2012, 3:42 AM HST
In force
25 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2012-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2012-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WHHW40 PHFO 231300
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
300 AM HST SUN DEC 23 2012

...HIGH SURF WARNING FOR EAST FACING SHORES OF MAUI AND THE BIG
ISLAND...

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU AND 
MOLOKAI...

.OVERVIEW...THE LARGE NORTH SWELL WILL REMAIN ELEVATED THROUGH THE
DAY...ESPECIALLY FOR THE EASTERN PORTION OF THE STATE. THIS SWELL
WILL HAVE A GRADUAL DECREASE TODAY AND TONIGHT.

HIZ002-008-009-012-240200-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-121223T1600Z/
/O.NEW.PHFO.SU.Y.0041.121223T1300Z-121224T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
300 AM HST SUN DEC 23 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 


* SURF...10 TO 14 FEET FOR EAST FACING SHORES.

* TIMING...GRADUALLY DECREASING TODAY.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF
  ZONE...INCLUDING DANGEROUS RIP CURRENTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

HIZ007-013-019-231400-
/O.CAN.PHFO.SU.Y.0039.000000T0000Z-121223T1600Z/
OAHU NORTH SHORE-MOLOKAI LEEWARD-MAUI CENTRAL VALLEY-
300 AM HST SUN DEC 23 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DECREASED BELOW ADVISORY CRITERIA AND IS EXPECTED TO
CONTINUE TO DECLINE.

$$

HIZ017-020-025-240200-
/O.EXT.PHFO.SU.W.0007.000000T0000Z-121224T0400Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
300 AM HST SUN DEC 23 2012

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...12 TO 16 FEET FOR EAST FACING SHORES.

* TIMING...GRADUALLY DECREASING TODAY.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE 
  SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

FOSTER
3 follow-up statements
347 
WHHW40 PHFO 232252
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1252 PM HST SUN DEC 23 2012

...HIGH SURF WARNING CANCELLED...

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND...

.OVERVIEW...THE LARGE NORTH SWELL WILL CONTINUE TO DECLINE WITH
ELEVATED SURF HIGHEST ACROSS THE EASTERN END OF THE STATE.

HIZ017-020-025-240400-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-121224T0400Z/
/O.EXA.PHFO.SU.Y.0041.000000T0000Z-121224T0400Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
1252 PM HST SUN DEC 23 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...8 TO 10 FEET FOR EAST FACING SHORES EXPOSED TO NORTH
  SWELL.

* TIMING...GRADUALLY DECREASING TODAY.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE
  SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

HIZ002-008-009-012-240400-
/O.CON.PHFO.SU.Y.0041.000000T0000Z-121224T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
1252 PM HST SUN DEC 23 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...6 TO 10 FEET FOR EAST FACING SHORES EXPOSED TO NORTH
  SWELL.

* TIMING...GRADUALLY DECREASING TODAY.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE 
  SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$

WROE
366 
WHHW40 PHFO 240048
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
248 PM HST SUN DEC 23 2012

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI AND THE BIG
ISLAND...

.OVERVIEW...THE NORTH SWELL WILL GRADUALLY DECLINE WITH ELEVATED
SURF CONTINUING ACROSS THE EASTERN END OF THE STATE.

HIZ002-008-009-012-240200-
/O.CAN.PHFO.SU.Y.0041.000000T0000Z-121224T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
248 PM HST SUN DEC 23 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DECLINED BELOW THE ADVISORY LEVEL ON KAUAI...OAHU AND
MOLOKAI.

$$

HIZ017-020-025-241400-
/O.EXT.PHFO.SU.Y.0041.000000T0000Z-121224T1600Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
248 PM HST SUN DEC 23 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...6 TO 9 FEET FOR EAST FACING SHORES OF THE BIG ISLAND AND
  MAUI EXPOSED TO NORTH SWELL.

* TIMING...GRADUALLY DECREASING TONIGHT.

* IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE 
  SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS
WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

&&

$$
WROE
654 
WHHW40 PHFO 241342
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST MON DEC 24 2012

...HIGH SURF ADVISORY CANCELLED...

HIZ017-020-025-241445-
/O.CAN.PHFO.SU.Y.0041.000000T0000Z-121224T1600Z/
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
342 AM HST MON DEC 24 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DECLINED BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 22, 10:40 PM HST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 22, 10:40 PM HST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1040 PM HST SAT DEC 22 2012

.SYNOPSIS...
EASTERLY TRADE WINDS WILL CONTINUE TO WEAKEN AND SHIFT OUT OF THE
EAST SOUTHEAST TONIGHT AND SUNDAY. MINIMAL SHOWERS RIDING ALONG THE
TRADES WILL BE LARGELY CONFINED TO WINDWARD AND MAUKA AREAS THROUGH
THE WEEKEND. MID TO HIGH LEVEL CLOUDS WILL THICKEN FROM WEST TO EAST
SUNDAY NIGHT AND MONDAY...BRINGING HIGHER RAINFALL CHANCES MONDAY
THROUGH CHRISTMAS. AN INCREASINGLY STABLE TRADE WIND FLOW WILL
RETURN ON WEDNESDAY.

&&

.DISCUSSION...
EASTERLY TRADE WINDS WILL CONTINUE TO WEAKEN AND VEER OUT OF THE
EAST SOUTHEAST TONIGHT. LOW CLOUD MOTIONS HAVE ALREADY BEGUN TO VEER
NEAR THE SMALLER ISLANDS AS AN ADVANCING FRONT 850 MILES NORTHWEST
OF KAUAI HAS ERODED AND DISPLACED THE SUBTROPICAL RIDGE CURRENTLY
WITHIN
300 MILES NORTH OF THE STATE. THE RIDGE WILL SETTLE ABOUT 250
MILES NORTH OF THE ISLANDS...CAUSING WINDS TO VEER OUT OF THE EAST
SOUTHEAST TONIGHT AND PROMOTING MORE WIDESPREAD SEA BREEZES ACROSS
LEEWARD SECTIONS ON SUNDAY.

A RATHER STABLE RAINFALL REGIME WILL HOLD INTO SUNDAY. RIDGING ALOFT
IS PRODUCING AN INVERSION AROUND 6000 FT ACCORDING TO AFTERNOON
SOUNDINGS AND RECENT FLIGHTS INTO ISLAND TERMINALS...AND
PRECIPITABLE WATER VALUES IN THE TRADE FLOW ARE RUNNING AROUND 0.75
OF AN INCH. THIS POINTS TO MINIMAL SHOWER ACTIVITY FOR WINDWARD
SLOPES. THE RIDGE ALOFT WILL BEGIN TO SLOWLY BREAK DOWN TONIGHT AND
SUNDAY...BRINGING AN INCREASE IN SCATTERED HIGH CLOUDS...BUT NO
INCREASE IN RAINFALL IS EXPECTED DURING THIS TIME.

THICK MID TO HIGH LEVEL CLOUDS WILL DEVELOP OVER THE ISLANDS FROM
WEST TO EAST ON MONDAY AND PERSIST THROUGH CHRISTMAS...LEADING TO
GLOOMY CONDITIONS. THE RAINFALL FORECAST REMAINS A BIT UNCERTAIN. A
LOW LEVEL EASTERLY FLOW WILL HOLD AS DEEP TROPICAL MOISTURE
SOUTHWEST OF THE STATE STREAMS NORTHWARD. THE BULK OF THIS
MOISTURE...CURRENTLY 500 MILES SOUTHWEST OF KAUAI...WILL LIKELY
PASS WEST OF THE ISLANDS. THIS WILL PRODUCE HIGHER RAINFALL CHANCES
FOR KAUAI ON MONDAY...WHILE RAINFALL WILL FOLLOW A TYPICAL TRADE
WIND REGIME ELSEWHERE. AN UPPER LEVEL TROUGH SWINGING ACROSS THE
STATE ON CHRISTMAS DAY LOOKS TO BE THE TRIGGER FOR HIGHER RAINFALL
CHANCES. WITH THE DEEP MOISTURE LINGERING...POPS HAVE BEEN NUDGED
UPWARD EVERYWHERE...THOUGH UNCERTAINTY REMAINS HIGH. HEAVY RAINFALL
IS NOT LIKELY.

ON WEDNESDAY...HIGH CLOUDS WILL CLEAR...AND INCREASING TRADE WINDS
WILL USHER IN A TYPICAL TRADE WIND WEATHER PATTERN. WEAK LONGWAVE
RIDGING AT THE SURFACE AND ALOFT WILL BECOME REESTABLISHED OVER AND
NORTHEAST OF THE ISLANDS. HOWEVER...DEEP TROUGHING IN THE WEST
PACIFIC WILL SEND ANOTHER FRONT TOWARD THE ISLANDS. WHILE THE FRONT
IS NOT EXPECTED TO REACH THE STATE...IT WILL BE CLOSE ENOUGH TO
CAUSE EASTERLY TRADE WINDS TO VEER OUT OF THE EAST SOUTHEAST AGAIN
AROUND FRIDAY. STABLE CONDITIONS SHOULD PREVAIL.

&&

.AVIATION...
VFR CONDITIONS WILL DOMINATE WITH ONLY SLIGHT CHANGE OF MVFR CIGS
DEVELOPING ALONG EAST SLOPES OF THE BIG ISLAND AND EAST MAUI.

&&

.MARINE...
THE LARGE NORTH SWELL CONTINUES TO EXCEED WAVEWATCH III GUIDANCE BY
2 TO 3 FEET. THE SWELL HAS BEEN HOLDING AT 9 TO 11 FEET 16 SECONDS
AT THE MOKAPU BUOY AND PAUWELA BUOYS THIS EVENING...WHILE UP TO 13
FEET WAS OBSERVED AT THE HILO BUOY EARLIER THIS EVENING. ENOUGH OF
THIS ENERGY WILL WRAP TO EAST FACING SHORES THAT A HIGH SURF
WARNING IS JUSTIFIED FOR TONIGHT. NORTH FACING SHORES HAVE A MUCH
HIGH WARNING THRESHOLD AND ARE UNDER A HIGH SURF ADVISORY. THIS
SWELL WILL SLOWLY DECLINE BEGINNING TONIGHT BUT WILL LIKELY
PRODUCE ELEVATED SURF THROUGH SUNDAY. WILL CONTINUE TO MONITOR
BUOY ACTIVITY THROUGH THE NIGHT AND DETERMINE WHAT HIGHLIGHTS WILL
BE NECESSARY FOR SUNDAY. AS OF RIGHT NOW...THINKING THAT THE
ADVISORY WILL BE DROPPED FOR NORTH SHORES AND THE WARNING WILL BE
DOWNGRADED TO AN ADVISORY FOR EAST SHORES IN THE MORNING.

FOR NEXT WEEK...AN ADVISORY LEVEL NORTHWEST SWELL IS FORECAST TO
ARRIVE
ON TUESDAY FOLLOWED BY ANOTHER THURSDAY.

A SMALL CRAFT ADVISORY /SCA/ WILL CONTINUE FOR LOCALLY STRONG TRADE
WINDS IN THE PAILOLO AND ALENUIHAHA CHANNELS AND WATERS SOUTH OF THE
BIG ISLAND TONIGHT. THE TRADES ARE EXPECTED TO LOWER BELOW THE 25
KT THRESHOLD ON SUNDAY...BUT SHOULD RISE AGAIN BY TUESDAY OR
WEDNESDAY.

A SCA FOR HAZARDOUS SEAS WILL ALSO LAST THROUGH TONIGHT. THE NORTH
SWELL DISCUSSED ABOVE ALONG WITH WIND-GENERATED WAVES WILL KEEP SEAS
AT OR ABOVE THE 10 FOOT SCA THRESHOLD THROUGH MUCH OF THE NIGHT. THE
NORTH SWELL WILL ALSO PRODUCE SURGES AT KAHULUI AND HILO HARBORS AND
BREAKING WAVES IN THE CHANNEL ENTRANCES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST SUNDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR NORTH FACING SHORES OF
KAUAI OAHU MOLOKAI AND MAUI.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR WINDWARD WATERS...THE
KAUAI KAIWI PAILOLO AND ALENUIHAHA CHANNELS...AND WATERS SOUTH OF
THE BIG ISLAND.

&&

FOSTER

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.